Alert archive / West Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 16, NWS Charleston, WV

April 28, 2014McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 28, 2014, 4:47 PM EDT for McDowell County, West Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2014, 4:47 PM EDT (20:47 UTC)
Expired
Apr 28, 2014, 5:30 PM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County McDowell County, WV

The radar

The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:50 PM EDTHAIL 1.25War, WVOBSERVER IN WAR OBSERVED HAIL THE SIZE OF HALF DOLLAR COINS
Apr 28, 4:52 PM EDTHAIL 1War, WVQUARTER SIZE HAIL FROM SPOTTER IN WAR WEST VIRGINIA. 30-40 MPH HOUR WINDS ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS51 KRLX 282047
SVRRLX
WVC047-282130-
/O.NEW.KRLX.SV.W.0016.140428T2047Z-140428T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
447 PM EDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCDOWELL COUNTY IN WEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WAR...OR 11 MILES SOUTHWEST OF WELCH...MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
CENTRAL VIRGINIA.

PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3720 8169 3724 8174 3726 8175 3739 8173
      3736 8135 3735 8135 3727 8142 3727 8145
      3724 8148 3725 8150 3723 8150 3720 8156
TIME...MOT...LOC 2047Z 278DEG 44KT 3729 8163

$$

14
1 follow-up statement
481 
WWUS51 KRLX 282123
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT MON APR 28 2014

WVC047-282133-
/O.EXP.KRLX.SV.W.0016.000000T0000Z-140428T2130Z/
MCDOWELL WV-
523 PM EDT MON APR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDOWELL COUNTY
WILL EXPIRE AT 530 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3720 8169 3724 8174 3726 8175 3739 8173
      3736 8135 3735 8135 3727 8142 3727 8145
      3724 8148 3725 8150 3723 8150 3720 8156
TIME...MOT...LOC 2123Z 278DEG 44KT 3723 8108

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:30 PM EDT, 17 minutes earlier.

Area forecast discussion, Apr 28, 4:30 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT MON APR 28 2014

.SYNOPSIS...
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY...BEFORE WEAKENING COLD FRONT FINALLY CREEPS THROUGH.  THE
WEATHER WILL TURN COOLER...BUT REMAIN UNSETTLED...THROUGH LATE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
THE THUNDERSTORMS ASSOCIATED WITH THE WARM FRONT LIFTING THROUGH THE
AREA TODAY HAVE TAPERED OFF BUT NEW ONES ARE BEGINNING TO FIRE IN
THE WARM MOIST UNSTABLE AIR TO THE SOUTH. WILL NEED TO KEEP WATCHING
THIS AREA AS THERE IS GOOD INSTABILITY AND SHEAR. INITIALLY THE MORE
UNSTABLE AIR SPREADS INTO EASTERN KENTUCKY AND SOUTHWEST VIRGINIA
BUT LIFTS NORTH INTO SOUTHWEST WEST VIRGINIA AND SOUTHEAST OHIO
LATER THIS AFTERNOON BECOMING CENTERED OVER THE TRI STATE AREA THIS
EVENING. THUNDERSTORMS WILL TAPER BACK OFF TO MORE ISOLATED TO
SCATTERED COVERAGE THROUGH THE OVERNIGHT HOURS.  THE BIG UPPER LOW
CENTERED OVER THE MIDWEST GRADUALLY SHIFTS GRADUALLY SHIFTS A BIT
EAST OVERNIGHT BRINGING THE NEXT MORE ORGANIZED BAND OF SHOWERS AND
THUNDERSTORMS OVER THE AREA TUESDAY MORNING.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
PLENTY OF THREATS ACCOMPANY AN UPPER LEVEL LOW AS IT PARKS OVER THE
UPPER MIDWEST AND ROTATES WAVES OF ENERGY AROUND IT ON A 100 PLUS KT
JET STREAM. KEPT FORECAST WET AND STORMY. TIMING OF THESE WAVES IS
QUESTIONABLE DUE TO CHAOTIC NATURE OF THESE TYPES OF SYSTEMS. THE
BEST TIMING FOR THE TWO WAVES DURING THIS PERIOD IS THE FIRST PASSES
TUESDAY MORNING AROUND 8 AM AND THE SECOND PASSES AROUND THE SAME
TIME ON WEDNESDAY MORNING.

THE MAIN COLD FRONT ASSOCIATED WITH THIS STORM MOVES THROUGH ON
TUESDAY MORNING BRINGING A THREAT OF THUNDERSTORMS. SOME OF THESE
STORMS MAY BE STRONG GIVEN THE 0-3 KM BULK SHEAR IN THE REGION
RANGES BETWEEN 30 AND 50 KT. LOW CAPE WILL LIKELY INHIBIT MUCH OF
THIS LINE FROM BECOMING SEVERE...BUT WILL HAVE TO KEEP AN EYE ON IT.

ANOTHER THREAT TO KEEP AN EYE ON IS FLOODING POTENTIAL AS THE SECOND
WAVE MOVES THROUGH ON WEDNESDAY MORNING. RIGHT NOW...IT DOES
NOT APPEAR TO BE TOO MUCH OF A CONCERN AS THE WAVES MOVE THROUGH AT
A FAIRLY GOOD CLIP...BUT ALL IT TAKES IS ONE GOOD THUNDERSTORM TO
PRIME AN AREA. MODEL CONSENSUS GIVES PRECIP ACCUMULATIONS AROUND AN
INCH AND A HALF FOR THE AREA...GIVEN THE FACT THAT WE ARE STARTING
OUT QUITE DRY...IT SHOULD TAKE QUITE A BIT OF RECITATION TO CAUSE
FLOODING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UPPER TROUGHING DOMINATES EARLY ON...BEFORE GRADUALLY LIFTING TO THE
NE LATE IN THE PERIOD.  WEAK RIPPLES IN THE FLOW...TOGETHER WITH
DIURNAL HEATING BENEATH THE COOL AIR ALOFT...WILL LEAD TO SHOWERS
FROM TIME TO TIME.  LATER IN THE PERIOD...THE BAROCLINIC ZONE SHIFTS
NE AS HEIGHTS RISE...AND PRECIPITATION ALONG A WARM FRONT BECOMES
POSSIBLE.

CLOSE TO WPC/MEX/PREVIOUS FOR TEMPERATURES...EXCEPT WPC SEEMED HIGH
ON SUN.  THIS WILL DEPEND UPON HOW QUICKLY THE BAROCLINIC ZONE
SHIFTS BACK NEWD...GFS IS QUICKER HERE THAN THE ECMWF.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
CONDITIONS WILL REMAIN PRIMARILY VFR BRIEFLY DROPPING TO MVFR DURING
BRIEF DOWNPOURS DURING STRONGER SHOWERS OR THUNDERSTORMS.
THUNDERSTORM COVERAGE WILL INCREASE THIS AFTERNOON AND EVENING OVER
SOUTHERN AND WESTERN AREAS AND THEN AGAIN TUESDAY MORNING AS A
STRONGER MORE ORGANIZED BAND MOVES THROUGH BETWEEN 11Z WEST AND 14Z
EAST. EXPECT TO SEE CONDITIONS DROP TO MVFR FOR SEVERAL HOURS AS THE
TUE MORNING BAND MOVES THROUGH.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND DURATION OF MVFR CONDITIONS
ASSOCIATED WITH THE MORE ORGANIZED SHOWERS AND THUNDERSTORM BANDS
MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    M    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    M
CKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS AT VARIOUS TIMES THROUGH
WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/JW/JR
NEAR TERM...JR
SHORT TERM...JW
LONG TERM...TRM
AVIATION...JR
Hazardous weather outlook, Apr 28, 3:00 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT MON APR 28 2014

WVZ010-011-013>020-024>040-046-047-291900-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
300 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY
NIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG
THEIR PATH.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-291900-
DICKENSON-BUCHANAN-
300 PM EDT MON APR 28 2014

...TORNADO WATCH 110 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY
NIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG
THEIR PATH.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-291900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-
300 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND
TONIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG
THEIR PATH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY INTO EARLY
WEDNESDAY MORNING. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING
WINDS.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Special weather statement, Apr 28, 4:14 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT MON APR 28 2014

VAZ004-282045-
BUCHANAN VA-
414 PM EDT MON APR 28 2014

...SPECIAL WEATHER STATEMENT FOR CENTRAL BUCHANAN COUNTY UNTIL 445 PM
EDT...

AT 406 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF HAYSI...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO 0.5 INCHES IN DIAMETER ARE
POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR GRUNDY AROUND 420 PM...ROSEANN AROUND 425 PM
AND STACY AROUND 430 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3717 8221 3721 8224 3728 8225 3731 8230
      3733 8228 3739 8194 3736 8193 3734 8190
      3722 8185 3715 8219

14
Special weather statement, Apr 28, 4:31 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT MON APR 28 2014

VAZ004-WVZ033-282100-
BUCHANAN VA-MCDOWELL WV-
431 PM EDT MON APR 28 2014

...SPECIAL WEATHER STATEMENT FOR WESTERN MCDOWELL AND EASTERN
BUCHANAN COUNTIES UNTIL 500 PM EDT...

AT 424 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
GRUNDY...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO 0.5 INCHES IN DIAMETER ARE
POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR AVONDALE AROUND 440 PM...WAR AROUND 445 PM
AND COALWOOD AROUND 450 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3737 8204 3747 8163 3723 8150 3720 8156
      3720 8168 3723 8173 3721 8175 3719 8177
      3719 8197

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:36 PM EDTSevere Thunderstorm WarningRLXMcDowell, Mingo, Wyoming24 min
Apr 28, 4:31 PM EDTSpecial Weather StatementRLXMcDowell29 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.